Kansas, 2007Tornadoes and Flash Flooding in Kansas, May 10, 2007
May 10, 2007 · NWS ICT · 6 events in 5 counties and zones
Thunderstorms developed in the afternoon heat of May 10th tapping into rich moisture to produce copious amounts of rainfall. As the storms died they produced outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the afternoon heat of May 10th tapping into rich moisture to produce copious amounts of rainfall. As the storms died they produced outflow boundaries. Two of these boundaries intersected in Sumner County to produce a weak landspout type of tornado. Another weak tornado was reported in Greenwood County. The city of Mulvane experienced flash flooding when one thunderstorm sat over the community and produced nearly 4 inches of rain in an hour. Parts of Southeast Kansas also saw flash flooding as water rose above several roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 10, 2:19 PM CST, 28 minutes earlier.
Area forecast discussion, May 10, 2:19 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT THU MAY 10 2007
.DISCUSSION...
MAIN CONCERN TONIGHT WILL BE THUNDERSTORMS IN SRN KS TILL
SUNSET...THEN CHANCES AGAIN FRIDAY....AND THEN STARTING AGAIN MONDAY
NIGHT.
TONIGHT:
WIDELY SCATTERED SHRA/TSRA IN SRN KS CONTINUE ON THE NORTH SIDE OF
THE UPPER LOW CURRENTLY LOCATED ACROSS SRN OK. 0-3KM INSTABILITY
ACROSS SRN KS IS ENOUGH TO PRODUCE A FEW RATHER STOUT UPDRAFTS
ESPECIALLY NEAR THE SHEAR AXIS ACROSS SRN KS. MAIN THREAT FROM THE
SCATTERED ACTIVITY WILL PROBABLY BE HEAVY RAINFALL AND FLOODING AS
THE DEEP LAYER SHEAR IS VERY WEAK...LEADING TO LITTLE OR NO MOVEMENT
TO ANY STORM THAT DOES FORM. THE MOIST ENVIRONMENT IN THE LOW
LAYERS...COULD ALSO LEAD TO SOME STRETCHING OF THE UPDRAFTS...SO
WOULD NOT BE SURPRISED TO SEE SOME WEAK FUNNEL CLOUDS UNTIL
03Z/FRI.
FOR THE OVERNIGHT HOURS...WITH THE LOSS OF HEATING...EXPECT THE SHRA
ACTIVITY TO DIMINISH CONSIDERABLY. WILL KEEP A SLIGHT POP IN
SOUTHEAST KS WHERE SOME WEAK ISENTROPIC LIFT IN SWRN MO COULD MOVE
INTO THIS AREA AND PRODUCE SOME ISOLATED SHRA.
FRI:
UPPER LEVEL DIFFLUENCE ASSOCIATED WITH THE UPPER LOW CREEPING
FURTHER SOUTHEAST INTO OK WILL CONTINUE ON FRI AS WELL...BUT A
LITTLE FURTHER SOUTH AND EAST THAN TODAY. SO MAIN AREA OF SHOWER AND
ISOLATED TSRA SHOULD SHIFT FURTHER TO THE SOUTHEAST. WILL KEEP POPS
IN SOUTHEAST KS FOR THIS CHANCE WITH MOST OF THE SHOWERS BEING
DIURNALLY DRIVEN. INSTABILITY REMAINS HIGH ENOUGH TO PRODUCE A
THUNDER CHANCE....BUT DEEP LAYER SHEAR DOESNT LOOK SUFFICIENT FOR A
SEVERE WEATHER CHANCE. LOW LAYERS STILL REMAIN VERY HIGH WITH
INSTABILITY BELOW 3KM AROUND 1000 J/KG SO WOULD NOT BE SURPRISED TO
SEE SOME WEAK FUNNEL CLOUDS AGAIN TOMORROW.
EXPECT MOST OF THE SHOWER ACTIVITY TO END BY FRI EVE AS DIURNAL
SHOWERS END AND UPPER LEVEL SYSTEM CONTINUES TO PUSH SOUTH.
SAT-SUN:
MODELS SIMILAR IN UPPER LEVEL RIDGE FINALLY MOVING INTO THE AREA FOR
THE WEEKEND AND ENDING PRECIP CHANCES AS DIFFLUENCE MOVES SOUTH OF
THE AREA. CONFIDENCE IS HIGH THAT ABOVE NORMAL TEMPS WILL ALSO
ACCOMPANY THE RIDGE AS 850H TEMPS INCREASE INTO THE UPPER TEENS
HELPING DRY THINGS OUT.
MON-TUE:
MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE RIDGE
BREAKING DOWN FOR MON INTO TUE AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE NORTHERN PLAINS. THIS NORTHERN PLAINS SYSTEM DRAGS A
FRONTAL BOUNDARY ACROSS KS BY MON AFTERNOON. SO WILL INSERT POPS
FOR CEN KS MON AFTERNOON AND THE ENTIRE AREA MON NIGHT AS MOISTURE
CONVERGENCE INCREASES AHEAD OF THIS BOUNDARY. WILL HAVE TO KEEP AN
EYE ON SEVERE WEATHER CHANCES MON EVENING...AS INSTABILITY INCREASES
ALONG THE BOUNDARY AND DIRECTIONAL SHEAR INCREASES. 0-6KM SHEAR NOT
TOO IMPRESSIVE...BUT INSTABILITY IS PROBABLY ENOUGH FOR A SEVERE
CHANCE. WILL ALSO HAVE TO KEEP AN EYE ON HEAVY RAIN POSSIBILITY MON
NIGHT AS A POSSIBLE MCS DEVELOPS. FRONTAL BOUNDARY LOOKS TO MAKE
SLOW PROGRESS ACROSS KS ON TUE AS WELL...AS BOUNDARY BECOMES MORE
PARALLEL TO THE UPPER FLOW. SO WILL KEEP POPS AROUND ON TUE AS WELL.
WED-THU:
AM CONCERNED THAT MEDIUM RANGE MODELS MAY BE A LITTLE TO FAST WITH
TAKING THE SURFACE BOUNDARY SOUTH OF THE AREA FOR WED INTO THU. MAY
HAVE TO KEEP POPS ACROSS SRN KS ON WED...AS BOUNDARY MAKES A SLOWER
PROGRESSION SOUTH. IF MEDIUM RANGE MODELS CONTINUE THEIR FASTER
TREND...COULD SEE POPS YANKED IN LATER FORECAST PACKAGES.
.AVIATION...18Z TAFS: RSL/SLN/HUT/ICT/CNU
PRIMARY CONCERN IS WIDELY SCATTERED TSRA THAT WILL PERCOLATE OVER
CENTRAL...SC & SE KS THROUGHOUT THE AFTERNOON AS DISSIPATING CELLS
TO UNLEASH OUTFLOW BOUNDARIES THEREBY ENABLING NEW CELLS TO FORM
NEARBY. ISOLATED 1-2SM +TSRA POSSIBLE OVER THE REGION BUT SUCH
ISOLATED NATURE DICTATES VCTS ASSIGNMENT AT EACH TAF SITE FROM
18Z-00Z. IN IMMEDIATE VICINITY OF +TSRA...SCT- BKN DECKS 2,000 TO
2,500 TO BE ENCOUNTERED OVER THE AREA.
KETCHAM (ROUTINE)/ES (AVIATION)
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 60 84 59 84 / 40 10 10 0
HUTCHINSON 58 84 58 84 / 20 10 0 0
NEWTON 60 83 58 83 / 30 10 0 0
ELDORADO 59 83 59 83 / 40 20 10 0
WINFIELD-KWLD 60 84 59 83 / 60 20 10 10
RUSSELL 56 85 58 85 / 10 0 0 0
GREAT BEND 56 84 58 84 / 20 0 0 0
SALINA 57 84 58 84 / 20 0 0 0
MCPHERSON 58 83 58 83 / 20 10 0 0
COFFEYVILLE 61 82 60 83 / 60 40 10 10
CHANUTE 60 82 60 83 / 40 30 10 10
IOLA 60 82 60 83 / 30 30 10 10
PARSONS-KPPF 60 82 60 83 / 60 30 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 10, 12:15 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT THU MAY 10 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
115 PM CDT THU MAY 10 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL..SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RIVER FLOODING WILL CONTINUE THIS AFTERNOON AND TONIGHT ALONG THE
ARKANSAS AND NEOSHO RIVERS. FOR DETAILED INFORMATION...PLEASE REFER
TO THE LATEST FLOOD STATEMENTS ISSUED FOR THESE RIVERS.
THIS AFTERNOON...WIDELY SCATTERED THUNDERSTORMS WILL PERCOLATE OVER
CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS. A FEW THUNDERSTORMS
MAY PRODUCE GUSTS OF 45-50 MPH AND LOCALLY VERY HEAVY RAINS.
TONIGHT...THERE IS A SLIGHT OF THUNDERSTORMS OVER AREAS ALONG...AND
SOUTHEAST...OF A LINE FROM WINFIELD TO CASSODAY. THESE THUNDERSTORMS
ARE NOT FORECAST TO BE EITHER STRONG OR SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ON FRIDAY...RIVER FLOODING IS LIKELY TO CONTINUE ALONG MOST OF THE
ARKANSAS AND NEOSHO RIVERS THROUGH SATURDAY. FOR DETAILED INFORMATION
PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED FOR THESE RIVERS.
ALSO ON FRIDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER
AREAS ALONG...AND EAST...OF A LINE FROM ARKANSAS CITY...TO WINFIELD
TO CASSODAY. THESE THUNDERSTORMS ARE NOT FORECAST TO BE EITHER
STRONG OR SEVERE.
ON MONDAY AFTERNOON...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER
RUSSELL AND LINCOLN COUNTIES.
ON MONDAY NIGHT...THERE IS A SLIGHT CHANCE THAT THE THUNDERSTORMS
WILL SPREAD SOUTHEAST ACROSS THE REMAINDER OF CENTRAL...ALL OF
SOUTH-CENTRAL...AND MOST OF SOUTHEAST KANSAS.
FROM TUESDAY THROUGH WEDNESDAY...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS OVER MOST AREAS.
ON WEDNESDAY NIGHT...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER
AREAS PRIMARILY ALONG...AND SOUTH...OF HIGHWAY 400.
FROM MONDAY AFTERNOON THROUGH WEDNESDAY NIGHT...IT IS TOO EARLY TO
DETERMINE IF THE THUNDERSTORMS WILL BE SEVERE...SO ONE IS ENCOURAGED
TO LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS...ESPECIALLY THOSE
ISSUED EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, May 10, 1:06 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 PM CDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 1 SE HAVANA 37.08N 95.93W
05/10/2007 E0.50 INCH MONTGOMERY KS TRAINED SPOTTER
&&
RECSpecial weather statement, May 10, 1:08 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT THU MAY 10 2007
KSZ098-099-101945-
CHAUTAUQUA-MONTGOMERY-
208 PM CDT THU MAY 10 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND MONTGOMERY COUNTIES...
AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERU...OR NEAR SEDAN...AND MOVING NORTHWEST
AT 5 MPH.
DIME SIZED HAIL...WINDS AROUND 50 MPH...AND TORRENTIAL RAINS ARE
LIKELY FROM THIS THUNDERSTORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
ES
Special weather statement, May 10, 1:45 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT THU MAY 10 2007
KSZ100-102015-
LABETTE-
245 PM CDT THU MAY 10 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...
AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUND VALLEY...OR 14 MILES NORTHEAST OF
COFFEYVILLE...AND MOVING NORTHWEST AT 5 MPH.
PENNY TO NICKEL SIZED HAIL...50 MPH WINDS...AND VERY HEAVY RAINS ARE
EXPECTED WITH THIS THUNDERSTORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE THUNDERSTORMS INTENSIFY
AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
ES
Special weather statement, May 10, 2:05 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU MAY 10 2007
KSZ099-102030-
MONTGOMERY-
305 PM CDT THU MAY 10 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR INDEPENDENCE...OR 13 MILES NORTHWEST OF
COFFEYVILLE...AND MOVING NORTHWEST AT 5 MPH.
THE STRONG THUNDERSTORMS MAY PRODUCE SHORT-LIVED FUNNEL CLOUDS...
PENNY TO NICKEL SIZED HAIL...WINDS AROUND 50 MPH...AND TORRENTIAL ARE
EXPECTED FROM THESE THUNDERSTORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE THUNDERSTORMS
INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL
WEATHER SERVICE.
ES
Special weather statement, May 10, 2:05 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU MAY 10 2007
KSZ099-102030-
MONTGOMERY-
305 PM CDT THU MAY 10 2007
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR INDEPENDENCE...OR 13 MILES NORTHWEST OF
COFFEYVILLE...AND MOVING NORTHWEST AT 5 MPH.
THE STRONG THUNDERSTORMS MAY PRODUCE SHORT-LIVED FUNNEL CLOUDS...
PENNY TO NICKEL SIZED HAIL...WINDS AROUND 50 MPH...AND TORRENTIAL
RAINS ARE EXPECTED FROM THESE THUNDERSTORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE THUNDERSTORMS INTENSIFY
AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
ES
Local storm report, May 10, 2:20 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN 2 S SEDAN 37.10N 96.18W
05/10/2007 E4.00 INCH CHAUTAUQUA KS PUBLIC
PUBLIC REPORT RELAYED VIA LAW ENFORCEMENT OF 4 INCHES OF
RAIN WITH THE THUNDERSTORMS THAT MOVED OVER 2 TO 3 MILES
SOUTH OF SEDAN.
&&
CDBFlash Flood, Montgomery
- When
- May 10, 2:47 PM CST to 7:00 PM CST
- Where
- Montgomery County, 6 mi S of Elk City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.193, -95.920
County 4000 had three locations where water was flowing over it south of Elk City.
Tornado, Sumner
- When
- May 10, 3:30 PM CST to 3:31 PM CST
- Where
- Sumner County, 2 mi S of Perth to 2 mi SSW of Perth
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- Emergency Manager
- Coordinates
- 37.141, -97.500
A brief tornado in open country that caused no damage.
Tornado, Greenwood
- When
- May 10, 4:15 PM CST to 4:17 PM CST
- Where
- Greenwood County, 10 mi E of Eureka to 9 mi E of Eureka
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -96.117
A rope tornado on the ground for several minutes but caused no damage.
Flash Flood, Elk
- When
- May 10, 4:23 PM CST to 9:30 PM CST
- Where
- Elk County, Grenola
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.350, -96.450
Water was reported over the road just south of Grenola.
Flash Flood, Sedgwick
- When
- May 10, 4:35 PM CST to 7:00 PM CST
- Where
- Sedgwick County, 4.8 mi S of Derby
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.481, -97.270
A stationary thunderstorm dropped an unofficial 5 inches of rain in a short period of time. This caused rapid rises creeks near Mulvane and flooded businesses in downtown Mulvane.
Flash Flood, Sedgwick
- When
- May 10, 4:35 PM CST to 7:00 PM CST
- Where
- Sedgwick County, 2 mi E of Derby
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.550, -97.234
Thunderstorms produced 3.10 inches of rain near Derby which caused water to rise over 95th Street South and Greenwich Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 10, 2007$915,000 · 2.5 in hail · 30 events
- Hail and Lightning Strike in New Hampshire, May 10, 2007$500,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in Louisiana, May 10 to 11, 2007$330,000 · 1 in hail · 6 events
- Lightning Strike in New York, May 10, 2007$250,000 · 1 event
- Flash Flooding and Hail in Illinois, May 10, 2007$60,000 · 1 in hail · 7 events
- Tornado and Hail in Pennsylvania, May 10, 2007$45,000 · EF0 · 4 events
- Lightning Strike in Vermont, May 10, 2007$50,000 · 1 event
- Hail and Damaging Wind in Texas, May 10, 2007$38,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Mississippi, May 10 to 12, 2007$25,000 · 1.75 in hail · 6 events
- Hail in Louisiana, May 10, 2007$30,000 · 1.25 in hail · 1 event
- Flash Flood and Hail in Mississippi, May 10, 2007$20,000 · 53 kt wind · 7 events
- Flash Flooding and Flood in Missouri, May 10, 20070.88 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33880, 32285, 32286, 33879, 33877, 33878.